Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Have developed pitting edema in legs and torso, voice is difficult to understand, take warfarin. Side effect?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
Is it possible for warfarin to cause hoarseness. I have developed pitting edema in both legs and torso and my voice is difficult for other to understand me. This all started within 24 hrs of starting warfarin. It's been almost 6 weeks and I continue to gain fluid and my voice is getting worse. Dn't want to bother the doctor about something that is normal. But, something just isn't right. No fever, no mucous with the voice problem. Thank you.
Posted Tue, 24 Sep 2013 in Ear, Nose and Throat Problems
Answered by Dr. Jorge Brenes-Salazar 45 minutes later
Brief Answer:
Likely NOT warfarin

Detailed Answer:
Dear patient,

Thanks for your health concerns; hoarseness and fluid retention are NOT common, or even infrequent side effects of warfarin and an alternative explanation has to be sought; a couple of things that come to my mind with your history of long-standing Type 1 DM are hypothyroidism and congestive heart failure; in both conditions you can see fluid retention, and in rare cases where heart failure causes dilatation of the chambers of the heart, mainly the upper chambers, that can cause compression of the nerve that controls the vocal cords (called Ortner's syndrome). A TSH and an echocardiogram would help rule out/in those possibilities. I advise you to contact your doctor to further guide workup.

Yours truly,

Dr Brenes-Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor